Drug-induced neutropenia is a potentially life-threatening complication that may be seen after the use of numerous drugs, including antipsychotics, antibiotics, antithyroid agents, but most importantly, chemotherapeutic drugs. Depending on the severity of neutropenia, patients are at a risk for developing various infections. A thorough laboratory workup and a detailed patient history to identify the drug responsible for neutropenia are necessary steps during the diagnostic workup.
Drug-induced neutropenia accounts for more than 70% of all neutropenias encountered in clinical practice . A myriad of pharmacological agents is described in the literature as potential inducers of neutropenia, most notable being chemotherapeutic drugs, such as busulfan, methotrexate, platinum analogs, doxorubicin, cyclophosphamide, etc.   . In addition, antithyroid agents (propylthiouracil, thiocyanate), anticonvulsants (carbamazepine, valproic acid, phenytoin), antipsychotics (clozapine, phenothiazines), antimicrobials (trimethoprim-sulfamethoxazole, beta-lactams, chloramphenicol, vancomycin, several antiretrovirals,), anti-inflammatory drugs (aspirin, indomethacin, mesalazine), but also antiplatelet and several cardiovascular agents are some of the more commonly mentioned causes of drug-induced neutropenia      . The pathogenesis may stem from direct toxic effects of the drugs and/or the formation of drug-dependent antibodies targeted against glycoproteins located in the cell membrane of neutrophils  . In any case, the clinical presentation is distinguished by the appearance of localized infections, and in more severe neutropenia, systemic signs (fever, malaise, weight loss, night sweats, hypotension, and poor general condition)  . In most cases, throat and mucous membrane infections develop first, presenting with oral ulcerations and a sore throat, whereas a range of skin lesions (ulcers, abscesses and delayed healing of wounds) is a typical finding in cutaneous infections  . However, pneumonia, gastrointestinal and genitourinary infections, but also systemic infections that lead to life-threatening sepsis and substantial morbidity/mortality may be seen  . In fact, about 10% of patients who suffer from drug-induced neutropenia after the use of cytotoxic drugs develop a toxic-shock-like syndrome, comprising of fever, skin desquamation, hypotension and respiratory distress, with mortality rates of up to 30% .
The development of infections after the use of any of the above-mentioned drugs should prompt the physician to conduct a thorough investigation. One of the first steps in the diagnostic workup is the identification of the exact drugs that were administered, and determination of whether the infections appear in a recurrent fashion, which may provide vital clues for a presumptive diagnosis  . A complete blood count will reveal a reduced neutrophil count (and normal hemoglobin and platelet counts)   . Based on the severity of neutropenia, it is classified as mild (1000–1500 cells/mm3), moderate (500–1000 cells/mm3), or severe (<500 cells/mm3) . Additional tests that are recommended in patients with confirmed neutropenia include a peripheral blood smear (which can exclude myelodysplastic disorders or hematological malignancies), bone marrow aspiration and subsequent cytologic analysis, as well as human immunodeficiency virus (HIV) testing (if risk factors are present) . Blood cultures (or sampling of other tissues, such as bronchoalveolar aspirate, urine, or feces for microbiological investigation) are a vital component of the workup as well, especially in patients who suffer from systemic infections  . Staphylococcus aureus, Streptococcus viridans, gram-negative Enterobacteriaceae, Enterococcus faecalis, E. faecium and fungal agents (Candida and Aspergillus spp.) are pathogens isolated from drug-induced neutropenic patients .